General Category > Skin Complaints and Skin Disorders

Can magnesium supplements cause skin rashes?

(1/2) > >>

snowbunny:
Does anyone know if magnesium supplements can cause skin rashes. I have mysterious rashes..mostly on my feet and ankle area. I also have it slightly on both legs and stops at about the knee.The rashes itch like crazy. My doctor has no clue what is causing this and a magnesium supplement is the only thing different that I've been taking orally. Of course I stopped taking it as soon as this rash started. Doc thinks it 's a food allergy. I also think that I might have changed my laundry detergent before this rash started but my doctor thinks that an allergy to that would not make sense.....allergy is only on ankles, feet, and below knee...nothing on chest, arms, upper body. It's been about 2 weeks since this condition started. At first, the doctor put me on Prednisone and then the itching stopped for about a week..now its itching like mad again. Now I'm on Hydroxyzine and using Benadryl spray to help calm the itch but it still seems to drive me absolutely CRAZY!  If I were allergic to the magnesium supplements....wouldn't it be out of my system by now? ..remember it's been 2 week!

Celery Peach:
 :hi: Snowbunny

I take Magnesium, have done for a few years now. I have done a fair bit of searching about it on the net, and have looked for the side effects, not once have I seen any skin rashes listed.....most typically :
Side effects: People who take magnesium supplements may experience abdominal cramps, loss of appetite, diarrhea, irregular heartbeat, mood changes, fatigue, nausea, vomiting or pain when urinating. When taken with food, magnesium supplements are less likely to cause diarrhea, nausea and abdominal cramps.

I agree with you, that if it was an allergic reaction, surely it would be more widespread. I would go back to the docs, if he thinks this is an allergic reaction to something, then surely some specific tests are in order.

Sorry that you are itching so much, I hope you get some relief soon  :hugs:

tall_blue_eyes:
Hey SnowBunny,

I got a rash on my shins a while ago. The areas itch occasionally and go from being almost invisible to quite pink, and back again. The skin on them is quite dry/hard.

Doc has no idea what they are. Tested for fungal infection but they weren't. Possible eczema.

I got them after I started exercising but I have also been fighting a problem of hyperhidrosis/excessive sweating.

I did take magnesium supplements for a while but can't recall if I took them at the time. The rashes certainly didn't go away after I stopped.

The rash could have been linked to my use of oxybutynin - an anticholinergic - that I used to try to limit the sweating.

Best wishes

Gobe:
 :hi:

Welcome to skincell tall_blue_eyes!

I think you should ask for a referral to see a derm.  Doctor's do not get a lot of training in dermatology so I am not surprised to hear that he cannot diagnose your rash.  

 :)

MarieC:
you should see a derm for a diagnosis... :)
might be eczema.. i get it those areas the worst. i take magnesium but ive actually read that magnesium is helpful, at least for eczema, because sometimes it can be a magnesium deficiency. a lot of skin problems are linked to vitamin/nutritional deficiencies...

Navigation

[0] Message Index

[#] Next page

Go to full version